Kansas, 2004

Hail in Kansas, May 21, 2004

May 21, 2004 · NWS TOP · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 21, 3:20 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, May 21, 3:20 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT FRI MAY 21 2004

.DISCUSSION...
SEVERAL BOUNDARIES INTO THE AREA THROUGH THIS FORECAST. MODELS
REALLY DONT GENERATE MUCH IN THE WAY OF PRECIPITATION. PRECIPITABLE
WATER IS RATHER LOW BY LATER ON SUNDAY. HOWEVER DYNAMICS LATER
SATURDAY NIGHT APPEAR RATHER STRONG EVEN BY LATEST 18Z ETA RUN. I
HAVE CHANGED VERY LITTLE FROM OUR EARLIER FORECAST. HAVE INCREASED
POPS EVER SO SLIGHTLY IN NORTHWESTERN CWA TO BETTER MATCH NEIGHBORS.
OTHERWISE CLOSE TO EARLY MORNING FORECAST. SOME DISCREPANCIES IN
MODEL RUNS AROUND NEXT WEDNESDAY WITH FRONT PUSHING TO THE SOUTH AND
APPARENT DIMINISHING PRECIP CHANCES. HOWEVER, LATEST GFS 12Z RUNS
STILL SHOW ENOUGH LIFT AND WESTSOUTHWEST FLOW ALOFT TO PRECLUDE
DROPPING CURRENT POPS IN THE FORECAST FOR WEDNESDAY...WITH THIS LIFT
OCCURRING WITH ISENTROPIC CONSIDERATIONS. THUS, WILL HOLD ONTO POPS
THEN TOO. TEMPERATURES SHOULD BE COOLER AS CURRENT FORECAST SHOW
HOWEVER AT MIDWEEK. FRIDAY OTHER PROBLEMATIC TIME WITH STRONG WAA
DEVELOPING AND SOME RISK FOR THUNDERSTORMS RETURNING. HOWEVER, THIS
IS STILL QUITE A WAYS OFF...AND WOULD PREFER TO HOLD OFF WITH ANY
MENTION OF PRECIPITATION AT THIS TIME. TEMPERATURES WARMING THOUGH
TO ABOVE MID WEEK LEVELS.

WINDS MAIN CONCERN IN THE SHORTER TERM. MAY BE NEAR WIND ADVISORY
CRITERIA ON SATURDAY GIVEN LATEST BUFKIT SOUNDINGS. FOOD FOR THOUGHT
TO MIDNIGHT SHIFT. FOR NOW...WILL EDGE TOWARD ADVISORY CRITERIA WITH
BOTH SUSTAINED AND WIND GUSTS FOR SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 21, 10:40 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT FRI MAY 21 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-221000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1140 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING IN NORTH
CENTRAL KANSAS AND NORTHERN PORTIONS OF NORTHEAST KANSAS. A FEW OF
THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES EXIST OVER THE ENTIRE AREA SATURDAY NIGHT AND
AGAIN FROM MONDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 21, 6:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT FRI MAY 21 2004

KSZ008-020-220600-
CLOUD-REPUBLIC-
INCLUDING THE CITIES OF...CONCORDIA
742 PM CDT FRI MAY 21 2004

...TORNADO WATCH NUMBER 243 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  REPUBLIC              CLOUD

SOME CITIES STILL IN THE TORNADO WATCH...

  CONCORDIA

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Republic

When
May 21, 8:25 PM CST
Where
Republic County, Courtland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -97.900

Hail, Republic

When
May 21, 8:50 PM CST
Where
Republic County, 5 mi N of Scandia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -97.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399180, 5399181.